Accutane has been associated with severe, and possibly fatal, skin reactions, including erythema multiforme [EM], Stevens-Johnson syndrome [SJS] and toxic epidermal necrolysis [TEN], according to a public health alert issued by Health Canada. The agency said the Canadian Product Monograph for Accutane will be updated to reflect this new safety information. But still, there are many people who were not informed of all the drugâ€™s side effects. They may ponder over filing an <"https://www.yourlawyer.com/topics/overview/accutane_ibd">Accutane lawsuit in Canada or other country.
Accutane, which is used to treat severe acne (nodular and/or inflammatory) that cannot be cleared up by other treatments, including antibiotics, has been the subject of controversy for years. It first garnered attention in the late eighties for causing severe Accutane birth defects. It has also been known to cause psychiatric problems, and has been linked to hundreds of cases of suicide in the U.S. Accutane has also been associated with inflammatory bowel disease, problems of the liver, kidneys, central nervous system, and pancreas, as well as the cardiovascular, musculoskeletal and auto-immune systems.
Last summer, Roche AG announced it start Accutane recall in the U.S. and 11 other countries. The company cited declining sales as one of the major reasons behind the decision, as well as the high-cost of product liability suits and competition from generics. The last date for distribution of Accutane in the U.S. was June 25, 2009. At that time, Roche stopped direct distributions, but patients could still get Accutane from pharmacies that still had it in stock.
According to the Health Canada public health alert issued today, a review of the Roche global safety database found that as of November 22, 2009, 66 cases of severe skin reactions including EM, SJS and TEN, in adults and children have been reported worldwide in association with Accutane. Two of the cases were fatal. While there are confounding factors for the majority of the reports received, a causal association between Accutane and these severe skin reactions cannot be excluded, Health Canada said.
People taking Accutane have been advised to stop taking the medication immediately and contact their doctor if they experience any of the following:
â€¢ rash, especially if associated with fever and/or malaise or conjunctivitis (red or inflamed eyes, like “pink eye”)
â€¢ blisters on legs, arms or face and/or sores in mouth, throat, nose or eyes
â€¢ peeling skin
According to Health Canada, these severe skin reactions can start with mild non-specific symptoms such as fever, malaise, chills, aching muscles, headache, sore throat or stinging eyes. It can take up to 3 days for the skin lesions to develop.